| Model Number |
CPHV |
| Medical Device Problem Code |
Difficult to Open or Close (2921)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/12/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The manufacturer is following up with the site to retrieve additional information on the event and the device involved.A follow up report will be submitted upon receival of new information or completion of the investigation on the returned device.
Event or Problem Description
The manufacturer was informed of an intra-operative explant of a carbomedics top hat size 27 mechanical prosthesis.Reportedly, the implanting surgeon noticed that one of the valve leaflets was intermittently getting stuck and not closing completely.As such the prosthesis was replaced with a new top hat mechanical valve of the same size.As reported, after implanting the aortic mechanical valve, the ascending aorta was excised and a 34 mm knitted impregnated prosthesis was implanted from the sinotubular junction close to the arch of aorta.The prosthesis was sewn using three continuous 4-0 prolen sutures, which were then tied together.The size of the ascending aorta was 58mm before the operation.As reported, the top hat valve had been implanted using three continuous 2-0 prolene sutures tied together with 9 knots on each to secure the prosthesis after landing; it was reported that no pressure had been applied on the valve, the holder had been removed after landing and the suture position had been checked for possible interference with the leaflets and a sufficient gap (at least 5mm) between the ends of the 2-0 prolen suture and the free edge of the leaflets of the prosthesis had been observed.Based on the information received, approximately 60 minutes of by-pass time were added to the procedure as a consequence of the event.Reportedly the patient remained stable throughout the delay in surgery but a re-sternotomy was necessary because of increased bleeding 6 hours after operation, with a total blood loss before and during reoperation of 700 ml.As per information received, there was ca 150ml clotted blood around ascending aorta and signs of tamponade.Three local bleeding points were identified: two on proximal (sinotubular) aortic- aorta prosthesis anastomosis and one on distal aorta-aortic prosthesis anastomosis.As per medical judgement received, re-suturing of the aorta due to re-implantation of the mechanical prosthesis could have increased the risk of bleeding due to the bigger trauma to the aortic wall, longer ecc and heparinisation time, even if there was also bleeding from the proximal anastomosis, which did not have to be re-opened.During the postoperative period the patient was stable but blood culture was found positive to staphylococcus aureus, and increasing crp was detected.A superficial wound infection was observed at the sternotomy site with growth of the same staphylococcus.As per information received on may 15th, the patient has been discharged to the rehabilitation treatment and feeling well.At the time of discharge, the wounds had healed and there were no signs of infection.
Additional Manufacturer Narrative
Updated fields: b4, b5, g3, g6, h1, h2, h3, h6, h11.Corrected fields: b5 - 'one of the valve leaflets was intermittently getting stuck and not closing completely' was removed; as per additional information received, the abnormal behaviour was observed at each heartbeat.The device involved in the reported event was returned to the manufacturer for analysis.The valve appeared with the leaflets freely moving in both fully open and closed positions.After decontamination and cleaning a visual inspection was carried out without noticing manufacturing defects.The sewing cuff was then removed, in order to identify the serial number, and its position, allowing a correct traceability of the valve and its components.A hydrodynamic testing was conducted on the cphv subassembly #27 of the valve s5-027 ¿ sn (b)(6).The test confirmed a normal leaflet kinematic showing a correct movement of the leaflets; no anomalies were observed during the open/close cycle of the pulsatile hydrodynamic test in both normotensive and hypotensive pressure conditions.The effective orifice area (eoa) at 70 bpm, c.O.Of 5.0 l/min and m.A.P.Of 100 mmhg was 2.24 cm2, above the iso 5840 minimum requirement (1.70 cm2); the regurgitant fraction (rf%), under the same testing conditions, was (b)(4), below the iso 5840 requirement of (b)(4).No anomalies were observed during the open/close cycle.At the visual inspection and the functional test, the returned valve showed a normal behavior meeting the standards required for a carbomedics top hat s5-027.Phenomena of partial leaflet immobilization, that could induce opening / closing difficulties, have been described in the clinical literature in relation to several models of mechanical valves.Possible causes from literature are entrapment between the leaflets and the housing of long knots/ends of suture or organic debris; prosthesis size mismatch, suboptimal valve orientation and peculiar hydraulic conditions in the heart.For this specific case, and considering that: ¿ the valve ultimately implanted was of the same model and same size; ¿ the echo video, showing the claimed incorrect behaviour, was performed with the patient still under extracorporeal circulation; ¿ the suture technique (continuous running), with only three ends knotted together, minimizes the risk of free long suture threads possibly being caught between the leaflets and the orifice; it is possible to exclude the above mentioned hypotheses as possible root causes of the observed behaviour.However, the hypothesis of the presence of undetected organic material cannot be ruled out.Based on the analyses performed, it is possible to exclude causes intrinsic to the device as the possible root cause of the reported event.The review of the data contained in the device history record confirmed that the returned carbomedics top hat valve sn (b)(6) satisfied all material and dimensional specifications of a carbomedics top hat - model s5-027, at the time of manufacture and release.The inspections performed on the returned valve confirmed the absence of manufacturing defects.Furthermore, no functional anomalies were observed during the open/close cycles recorded at the kinematic tests carried out on the cphv subassembly #27 of the valve s5-027 ¿ sn (b)(6).No explanation for the reported event can thus be given on the basis of the experimental evaluation conducted by the manufacturer, because no mechanical malfunction could be reproduced in the manufacturer's laboratories.On the other hand, among the possible extrinsic causes, the presence of undetected organic material, trapped in the cavities of the hinges or between flaps and orifices, at the time of the event could not be ruled out and can reasonably be considered the most likely cause of the observed valve behavior.
Event or Problem Description
The manufacturer was informed of an intra-operative explant of a carbomedics top hat size 27 mechanical prosthesis.Reportedly, at the intra-operative check performed under normotensive conditions by an expert cardiologist when the patient was still on pump, as per standard practice of the site, a grade 2 insufficiency was detected and it was noticed that one of the valve leaflets was not closing completely.As such the prosthesis was replaced with a new top hat mechanical valve of the same size.As reported, after implanting the aortic mechanical valve, the ascending aorta was excised and a 34 mm knitted impregnated prosthesis (manufacturer b braun) was implanted from the sinotubular junction close to the arch of aorta.The prosthesis was sewn using three continuous 4-0 prolen sutures, which were then tied together.The size of the ascending aorta was 58mm before the operation.As reported, the top hat valve had been implanted using three continuous 2-0 prolene sutures tied together with 9 knots on each to secure the prosthesis after landing; it was reported that no pressure had been applied on the valve, the holder had been removed after landing and the suture position had been checked for possible interference with the leaflets and a sufficient gap (at least 5mm) between the ends of the 2-0 prolen suture and the free edge of the leaflets of the prosthesis had been observed.Based on the information received, approximately 60 minutes of by-pass time were added to the procedure as a consequence of the event.Reportedly the patient remained stable throughout the delay in surgery but a re-sternotomy was necessary because of increased bleeding 6 hours after operation, with a total blood loss before and during reoperation of 700 ml.As per information received, there was ca 150ml clotted blood around ascending aorta and signs of tamponade.Three local bleeding points were identified: two on proximal (sinotubular) aortic- aorta prosthesis anastomosis and one on distal aorta-aortic prosthesis anastomosis.As per medical judgement received, re-suturing of the aorta due to re-implantation of the mechanical prosthesis could have increased the risk of bleeding due to the bigger trauma to the aortic wall, longer ecc and heparinisation time, even if there was also bleeding from the proximal anastomosis, which did not have to be re-opened.During the postoperative period the patient was stable but blood culture was found positive to staphylococcus aureus, and increasing crp was detected.A superficial wound infection was observed at the sternotomy site with growth of the same staphylococcus.As per information received on may 15th, the patient has been discharged to the rehabilitation treatment and feeling well.At the time of discharge, the wounds had healed and there were no signs of infection.According to medical judgement received, while possible interference due to the suture threads can be excluded given the continuous suturing technique applied, possible presence of organic material (blood clots, fat residuals) preventing the complete closure of the leaflet, not detected during the implantation cannot be excluded.